ADHD

Question
Posted by: Sue | 2012/02/21

Q.

ADHD - Straterra

My daughter is 11yr 8m - she was diagnosed with ADHD at the age of 7 and has been on Straterra ever since. Since the age of about 8 she has had anger management issues, which has gotten steadily worse. She gets into trouble alot at school for not following instructions and being impulsive. This makes her frustrated, and by the time I fetch her in the afternoons, she is boiling over - she picks a fight with me and goes into a whirlwind kind of meltdown. I distance myself from it when she has one of these episodes, and as soon as its over (5 -20minutes), she will tearfully come and apologise. The problem is that by this stage I''m a wreck!
Could this be a side effect from the Straterra, or is it more likely a personality trait/problem? She takes 1x 60mg straterra once a day. What to do about it if it is the Straterra causing this?

many thanks

Expert's Reply

A.

ADHD Expert

Dear Sue,

Straterra has been known to exacerbate depression, and in general changes in mood are often noted. After 3 years of increasingly difficult behaviour I am assuming you have spoken to your prescribing doctor about this?

The only way to know for certain if it is the medication is to stop it (under the advice of your prescribing doctor please). S/he may decide to try one of the other medications (please bear in mind that both are stimulants, unlike Strattera).

An alternative would be to take your daughter to a psychologist or counsellor who can teach her to be better organised and implement a system that will help her follow instructions more closely. S/he will also be able to provide tools to help her better manage her anger outbursts.

Kind regards,
Delia

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: ADD/ADHD Expert | 2012/02/27

Dear Sue,

Straterra has been known to exacerbate depression, and in general changes in mood are often noted. After 3 years of increasingly difficult behaviour I am assuming you have spoken to your prescribing doctor about this?

The only way to know for certain if it is the medication is to stop it (under the advice of your prescribing doctor please). S/he may decide to try one of the other medications (please bear in mind that both are stimulants, unlike Strattera).

An alternative would be to take your daughter to a psychologist or counsellor who can teach her to be better organised and implement a system that will help her follow instructions more closely. S/he will also be able to provide tools to help her better manage her anger outbursts.

Kind regards,
Delia

Reply to ADD/ADHD Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.